Ohio, 2022

Flash Flooding and Flooding in Ohio, May 6 to 8, 2022

May 6 to 8, 2022 · NWS RLX · 6 events in 3 counties and zones

A slow moving low pressure system, along with plenty of moisture, allowed for showers and thunderstorms to gradually move through the Ohio Valley during the day on May 6th. Heavy rainfall occurred with these storms and additional storm and shower activity developed over the same areas, leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving low pressure system, along with plenty of moisture, allowed for showers and thunderstorms to gradually move through the Ohio Valley during the day on May 6th. Heavy rainfall occurred with these storms and additional storm and shower activity developed over the same areas, leading to flash flooding. A few roads throughout southeast Ohio were affected by flooding, one of which in Lawrence County was impassable for a time. Even after the rain had passed, several creeks and rivers rose above their bankfull and flood stage for the next two days, which resulted in minor flooding for areas adjacent to the water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 6, 6:57 PM EST, 53 minutes earlier.

Area forecast discussion, May 6, 6:57 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
757 PM EDT Fri May 6 2022

.SYNOPSIS...
Slow moving system brings unsettled weather through Saturday
night. High pressure yields dry and warm, but not humid, weather
from Sunday through most of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 535 PM Friday...

Updated forecast to cool temperature trends over the next
several hours, otherwise forecast remains on track.

As of 210 PM Friday...

Area of showers and thunderstorms continue to move northeast
across the area. Heavy rain has occurred with these storms and
several water rescues have been reported.

Additional storms have developed to our southwest and these
storms are expected to push across our area this afternoon
through tonight. With this in mind, have expanded the FFA to
include all of our counties.

In addition to the flooding threat, SPC has issued a Tornado
watch for our far southern counties. Widespread showers as well
as abundant clouds has resulted in temperatures not warming as
much as expected and this should limit any severe threat to the
north of the watch.

Upper level low and associated surface feature will drift slowly east
across the region and by late Saturday, both lows should be to
the east of the area. Showers and storm chances should continue
through the period as well as abundant clouds.

The clouds should act to keep temperatures tonight slightly
above normal with lows generally in the 50s. Below normal
temperatures are anticipated on Saturday with highs in the
upper 50s to lower 60s in most locations.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 315 PM Friday...

Saturday night into Sunday, a low pressure system will be
progressing eastward over the area towards the Atlantic Coast.
Rain is expected to be ongoing at the beginning of the short
term period, then should gradually diminish into early Sunday
morning as the low slides further away from the area.

While the low is projected to linger just off the Atlantic Coast
next week, drier weather is expected across the CWA as surface
high pressure and upper level ridging begin building into the
area.

Temperatures are projected to remain below normal on Sunday
with highs in the mid to upper 60s in the lowlands and upper 40s
to low 60s in the mountains. Temperatures rise towards normal
on Monday, reaching 70s in the lowlands and upper 50s to around
70 in the mountains. Overnight temperatures are projected to be
in the 40s to 50s in the lowlands, with mid 30s to 40s in the
mountains.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 315 PM Friday...

At the beginning of the long term period, a low pressure system
continues to hover off the Atlantic coast while ridging and
surface high pressure continue to bring dry conditions to the
area. Quiet conditions continue through mid week, then chances
for precipitation, and possibly thunderstorms, return to the
forecast for the end of the work week as the offshore low
swings down into the southeast US and then begins lifting up
towards the area.

Temperatures are projected to be above normal throughout the
period, rising into the 80s across the lowlands mid to late
week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 750 PM Friday

VFR conditions are expected to diminish to IFR tonight as low
pressure centers over West Virginia. Rain continues overnight,
moderate at times with embedded thunderstorms as strong upper
waves move through the flow aloft. Thunderstorms are expected to
end by Saturday morning, with light rain continuing through
Saturday afternoon before tapering from the west. Winds will
generally be light and variable tonight with the exception of
gusts in thunderstorms. A few north to northeasterly gusts
develop tomorrow morning and afternoon as cooler advects behind
the slowly exiting low.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Timing of showers/storms and associated
ceiling and visibility reductions will vary tonight into
Saturday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  M    L    L    L    M    L    L    L    L    L    L    L
HTS CONSISTENCY  M    M    M    M    M    H    H    M    H    H    M    M
BKW CONSISTENCY  H    H    M    M    H    H    H    M    H    H    M    H
EKN CONSISTENCY  M    H    H    H    H    H    M    M    L    L    L    M
PKB CONSISTENCY  H    H    H    H    H    M    M    H    L    M    M    M
CKB CONSISTENCY  M    M    H    H    H    M    M    H    L    L    M    M

AFTER 00Z SUNDAY...
IFR conditions possible in fog/stratus Saturday night into Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Saturday morning for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Saturday morning for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Saturday morning for KYZ101>103-105.
VA...Flood Watch through Saturday morning for VAZ003-004.

&&

SYNOPSIS...JSH/JLB
NEAR TERM...JSH/KH
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...KH
Hazardous weather outlook, May 6, 7:30 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
830 PM EDT Fri May 6 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-080030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
830 PM EDT Fri May 6 2022

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 6, 3:41 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
441 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      8 S SPENCER             38.69N 81.34W
05/06/2022                   ROANE              WV   PUBLIC

            PICTURES SHARED ON SOCIAL MEDIA OF
            STRUCTURES FLOODED ALONG AMMA ROAD WITH ROAD
            ALSO IMPASSABLE.

&&

ABE
Local storm report, May 6, 3:43 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      10 SSE SPENCER          38.66N 81.29W
05/06/2022                   ROANE              WV   BROADCAST MEDIA

            SOCIAL MEDIA PICTURES OF CREEK OUT OF ITS
            BANKS AND IMPASSABLE ROAD IN LOONEYVILLE
            AREA.

&&

ABE
Local storm report, May 6, 4:22 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLOOD            SPENCER                 38.80N 81.35W
05/06/2022                   ROANE              WV   PUBLIC

            FLOOD WATERS FROM SPRING CREEK CONTINUE TO
            FLOOD SEVERAL STRUCTURES/VEHICLES ALONG
            FRONT STREET IN SPENCER. REPORT VIA TWITTER.

&&

ABE
Special weather statement, May 6, 4:29 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
529 PM EDT Fri May 6 2022

KYZ105-WVZ005-024-062200-
Lawrence KY-Mingo WV-Wayne WV-
529 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of northwestern Mingo
and southeastern Wayne Counties through 600 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm over
Debord, or over Inez, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunlow, Hode, Kermit, Breeden, Wilsondale and Crum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3809 8233 3800 8224 3795 8230 3797 8222
      3789 8215 3780 8238 3782 8238 3781 8240
      3788 8242 3791 8247 3790 8247 3792 8248
      3793 8250 3795 8250 3793 8257 3791 8260
      3789 8260 3788 8264 3789 8264
TIME...MOT...LOC 2128Z 237DEG 31KT 3784 8254

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25
Local storm report, May 6, 6:17 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLASH FLOOD      8 NNE CLAY              38.57N 81.03W
05/06/2022                   CLAY               WV   EMERGENCY MNGR

            BIG OTTER CREEK AT/NEAR ITS BANKS, FLOODING
            OF ROADWAYS AND NEARBY OPEN LAND.

&&

JLB
Local storm report, May 6, 7:04 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      3 N CULLODEN            38.46N 82.07W
05/06/2022                   CABELL             WV   BROADCAST MEDIA

            *** 1 FATAL ***
            MAN WORKING ON TRACTOR SWEPT AWAY BY FLASH
            FLOOD ALONG KILGORE CREEK RD.

&&

ABE

The radar

The Charleston,WV radar (KRLX), 90 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
May 6, 7:50 PM EST to 10:30 PM EST
Where
Lawrence County, 0.96 mi ESE of Lisman to 0.38 mi E of Lawrence Furnace
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.645, -82.663

Route 93 was closed due to flooding around Mile Marker 10 near the city of Lisman.

Flash Flood, Morgan

When
May 6, 8:20 PM EST to May 7, 2:00 AM EST
Where
Morgan County, 1.3 mi WSW of Stockport to 1.87 mi NE of Todds
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.543, -81.823

High water flowed over Lick Run Road which also led to some minor debris on the roadway.

Flood, Washington

When
May 6, 11:24 PM EST to May 8, 12:13 AM EST
Where
Washington County, 0.57 mi NE of Macksburg to 0.51 mi ENE of Macksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.636, -81.463

Duck Creek at Macksburg rose above its 13 foot bankfull level just after midnight on May 7th. It remained out of its banks until the early morning hours of May 8th, cresting at 14.44 feet. This resulted in flooding along State Route 81 near Main Street and Broad Street. Surrounding low lying fields and campgrounds also flooded.

Flood, Washington

When
May 7, 8:54 AM EST to May 8, 1:45 AM EST
Where
Washington County, 0.73 mi SW of Bloomfield to 0.11 mi SSW of Bloomfield
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.561, -81.208

The Little Muskingum River near Bloomfield rose above its 16 foot bankfull level on the morning of May 7th, crested at 19.89 feet later that evening, and then returned to its banks just after midnight. While out of its banks, the river resulted in flooding on Route 26 near the intersection of Route 260 as well as flooding of nearby hay fields.

Flood, Washington

When
May 7, 10:00 AM EST to 4:45 PM EST
Where
Washington County, 0.99 mi SSE of Hayward to 0.82 mi ENE of Hayward
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.558, -81.661

The Muskingum River near the town of Beverly rose above its 29 foot flood stage during the late morning hours of May 7th. The river crested just after noon and returned to its banks before the evening time frame. Primarily low lying areas adjacent to the river were impacted by the flooding, but a few homes and camp sites were impacted by high water as well.

Flood, Washington

When
May 7, 1:22 PM EST to May 8, 7:45 AM EST
Where
Washington County, 1.27 mi SSW of Whipple to 0.15 mi S of Whipple
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.504, -81.431

The stream gage located along Duck Creek in Whipple rose above its 12 foot bankfull level during the early afternoon of May 7th. The creek crested at 13.71 feet late that evening and then returned to its banks the next morning on May 8th. This resulted in flooding along sections of State Routes 26, 821, and 145.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015703, 1015704, 1027378, 1027375, 1027377, 1027374.